Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 111, NWS Dodge City, KS

June 28, 2003Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2003, 8:53 AM CDT for Comanche County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 8:53 AM CDT (13:53 UTC)
Expired
Jun 28, 2003, 9:45 AM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 98 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 363 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
363 m²/s²
0-3 km storm-relative helicity
423 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 281353
SVRDDC
KSC033-281445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
853 AM CDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 945 AM CDT

* AT 853 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER COMANCHE COUNTY...OR ABOUT 7 MILES EAST OF
  BUTTERMILK...MOVING SOUTHEAST AT 5 MPH.

* SOME LOCATIONS AFFECTED
  RURAL COMANCHE COUNTY AT 910 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES,

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY REPORT SEVERE
WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3719 9934 3701 9932 3700 9902 3719 9900

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:30 AM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Jun 28, 3:30 AM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 AM CDT SAT JUN 28 2003

DAYS 1-2...

PLACEMENT AND TIMING OF CONVECTIVE EPISODES THE REAL CHALLENGE
THROUGH SUNDAY.  WV LOOP AND UA ANALYSIS SHOWED S/WV TROF MOVING
SOUTHEAST THROUGH SOUTH DAKOTA, INDUCING A WEAK SFC LOW IN
ADVANCE. THIS HAS DRAPED A WEAK COLD FRONT THROUGH CENTRAL
NEBRASKA. ANOTHER S/WV TROF IN THE NORTHERN STREAM WAS ENTERING
IDAHO EARLY THIS MORNING.  THIS WILL INDUCE LEE-SIDE TROF OVER
EASTERN WYOMING.

THE WEAK COLD FRONT WILL CONTINUE TO PUSH SLOWLY SOUTH THEN
EVENTUALLY STALL OUT AS DEEP AFTERNOON MIXING SETS IN.  WITH 700
TEMPS STILL IN THE 8-10C RANGE, LITTLE INHIBITION WILL EXIST.  WITH
LOW 60S DEWPOINTS ADVECTING NORTHWARD FROM OKLAHOMA (AROUND 2500
JOULES SBCAPE), THUNDERSTORMS SHOULD DEVELOP AFTER 22Z ALONG THE
FRONTAL BOUNDARY ACROSS THE CENTRAL PORTIONS OF MY CWA.  0-6KM DEEP
LAYER SHEAR VALUES LESS THAN 20 KTS SUGGEST POORLY ORGANIZED
THUNDERSTORMS, SO SIGNIFICANT SEVERE WX UNLIKELY...UNLIKE THE
SUPERCELL THUNDERSTORMS THAT PRODUCED VERY LARGE HAIL LAST
EVENING. THE MAIN CONCERN WILL BE HEAVY RAINFALL WITH SLOW MOVING
STORMS.  STILL BELIEVE THAT SOME AREAS OF CWA ALONG SOUTH OF THE
STALLED OUT FRONTAL BOUNDARY WILL RECEIVE QUITE A BIT OF RAIN,
PERHAPS 2+ IN SOME LOCALES.  THIS WOULD BE THE FIRST CONVECTIVE
EPISODE...THE NEXT CONVECTIVE EPISODE WOULD BE THE ONE OR TWO MCSS
THAT ORGANIZE AHEAD OF NORTHERN STREAM S/WV TROF OVER SOUTHEAST
WY/WESTERN NEB LATE THIS EVENING.  INCREASING 850MB JET TO 40 KTS
OVERNIGHT TONIGHT WILL HELP SUSTAIN MCS THROUGH NORTHERN KANSAS.
THERES STILL QUESTIONS CONCERNING HOW FAR WEST THIS MCS WILL BE
WITH GFS AND MESO-ETA SHOWING BULK OF CONVECTIVE QPF OVER FAR
EASTERN COUNTIES.

GIVEN THAT THE A LARGE MCS ORGANIZES OVERNIGHT AND MOVES SOUTH-
SOUTHEASTWARD THROUGH CENTRAL KANSAS, OUTFLOW BOUNDARY (OR
BOUNDARIES) WOULD LIKELY LINGER ABOUT MY FORECAST AREA DURING THE DAY
SUNDAY.  THIS WOULD PROVIDE RENEWED THUNDERSTORM DEVELOPMENT IN THE
AFTERNOON.  HAVE UPPED POPS TO 50 FOR SUNDAY BASED ON THIS.

DAYS 3-7...

REVIEWING THE CURRENT EXTENDED FORECAST GRIDS, AND THEN COMPARING
THEM TO THE LATEST AVN, GFS, ECMWF AND CANADIAN MODEL GUIDANCE,
SHOWED LITTLE OR NO REASON TO MAKE ANY CHANGES. PREVIOUS SHIFT SEEMS
TO HAVE HAD A GOOD HANDLE ON FORECAST. ONE ITEM TO NOTE IS
SLIGHT/SILENT POPS IN NEIGHBORING OFFICES GRIDS FOR THURSDAY (DAY 6)
AFTERNOON. DO NOT SEE ANY REASON FOR THIS PER CURRENT EXTENDED
MODELS, BUT WILL PASS THIS NOTE ON TO THE NEXT SHIFT FOR EXAMINATION.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 92 64 87 63 / 30 70 50 50
GCK 91 61 84 61 / 30 70 50 50
EHA 89 60 87 59 / 30 70 50 50
LBL 92 62 89 61 / 30 70 50 50
HYS 89 64 82 65 / 20 50 50 40
P28 91 66 90 65 / 40 70 50 50

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

UMSCHEID/12
Hazardous weather outlook, Jun 28, 4:58 AM CDT, 3 hours 55 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
458 AM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST
KANSAS TODAY. A WEAK FRONTAL BOUNDARY WILL STALL OUT OVER THE AREA
LATE THIS AFTERNOON AND PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT
AFTER 4 PM.  CURRENT INDICATIONS ARE THAT THE THUNDERSTORMS WILL
DEVELOP ALONG THE HIGHWAY 50 CORRIDOR FROM GARDEN CITY TO DODGE CITY
TO STAFFORD.  WEAK WINDS IN THE UPPER ATMOSPHERE WILL LIMIT THE
SEVERE WEATHER THREAT, HOWEVER THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING UP TO PENNY SIZE HAIL AND BRIEF DAMAGING WIND GUSTS. THE
ANTICIPATED SLOW MOVEMENT OF THUNDERSTORMS WILL YIELD VERY HEAVY
RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

A SECOND ROUND OF THUNDERSTORMS MAY MOVE SOUTH OUT OF NORTHERN
KANSAS LATE TONIGHT AND IMPACT AREAS EAST OF HIGHWAY 283 FROM
WAKEENEY TO DODGE CITY AND POINTS EAST. THESE STORMS WILL ALSO BE
CAPABLE OF VERY HEAVY RAINFALL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH INDEPENDENCE DAY

THUNDERSTORMS MAY BE ONGOING DURING THE FIRST PART OF SUNDAY OVER
AREAS FROM PRATT TO MEDICINE LODGE. DURING THE AFTERNOON,
REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED, OF WHICH SOME COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 4 PM.

UMSCHEID

In the hours before

Local storm report, Jun 28, 7:50 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
750 AM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 AM    3SW PRATT                 KS   0.75 IN HAIL
06/28/03   PRATT                          PUBLIC REPORT.

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:07 PM CDTTornado WarningDDCHamilton23 min
Jun 27, 7:31 PM CDTSevere Thunderstorm WarningDDCHamilton44 min
Jun 27, 7:47 PM CDTSevere Thunderstorm WarningDDCScott73 min
Jun 27, 8:15 PM CDTSevere Thunderstorm WarningDDCScott45 min
Jun 27, 8:15 PM CDTSevere Thunderstorm WarningDDCHamilton75 min
Jun 27, 8:21 PM CDTSevere Thunderstorm WarningDDCScott39 min
Jun 27, 8:37 PM CDTSevere Thunderstorm WarningDDCScott23 min
Jun 27, 9:00 PM CDTSevere Thunderstorm WarningDDCScott60 min
Jun 27, 9:05 PM CDTTornado WarningDDCScott25 min
Jun 27, 9:19 PM CDTSevere Thunderstorm WarningDDCStanton56 min
Jun 27, 9:41 PM CDTSevere Thunderstorm WarningDDCFinney49 min
Jun 27, 10:00 PM CDTSevere Thunderstorm WarningDDCScott30 min
Jun 27, 10:15 PM CDTSevere Thunderstorm WarningDDCStanton45 min
Jun 27, 10:31 PM CDTSevere Thunderstorm WarningDDCFinney59 min
Jun 27, 10:58 PM CDTSevere Thunderstorm WarningDDCMorton62 min
Jun 28, 7:15 AM CDTSevere Thunderstorm WarningDDCPratt45 min
Jun 28, 8:01 AM CDTSevere Thunderstorm WarningDDCPratt29 min
Jun 28, 4:34 PM CDTSevere Thunderstorm WarningDDCClark41 min
Jun 28, 5:04 PM CDTSevere Thunderstorm WarningDDCFord41 min
Jun 28, 5:11 PM CDTSevere Thunderstorm WarningDDCClark49 min
Jun 28, 5:33 PM CDTSevere Thunderstorm WarningDDCMeade42 min
Jun 28, 5:46 PM CDTSevere Thunderstorm WarningDDCFord44 min
Jun 28, 5:59 PM CDTSevere Thunderstorm WarningDDCClark46 min
Jun 28, 6:16 PM CDTSevere Thunderstorm WarningDDCMeade59 min
Jun 28, 6:28 PM CDTSevere Thunderstorm WarningDDCFord62 min
Jun 28, 6:32 PM CDTSevere Thunderstorm WarningDDCGray58 min
Jun 28, 6:34 PM CDTSevere Thunderstorm WarningDDCHodgeman56 min
Jun 28, 6:48 PM CDTSevere Thunderstorm WarningDDCNess42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.